Kansas, 2006

Hail and Damaging Winds in Kansas, May 26, 2006

May 26, 2006 · NWS DDC · 9 events in 3 counties and zones

5 thunderstorm wind, 4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 26, 2:08 PM CST, 3 hours 52 minutes earlier.

Area forecast discussion, May 26, 2:08 PM CST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
308 PM CDT FRI MAY 26 2006

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGE WILL MAINLY BE THE CHANCES FOR DRYLINE
THUNDERSTORMS THE NEXT FEW DAYS.

UPPER AIR ANALYSIS SHOWED A WEAK SHORTWAVE OVER THE FOUR CORNERS
AND WESTERN NEW MEXICO. WATER VAPOR IMAGERY SHOWS THIS FEATURE MOVING
OUT OVER THE EASTERN SLOPES OF THE ROCKIES AND ADJACENT HIGH
PLAINS THIS AFTERNOON AND HELPING INITIATE SCATTERED THUNDERSTORMS
OVER NORTHEAST COLORADO WITH MORE ISOLATED ACTIVITY OFF THE RATON
MESA IN THE SOUTHEASTERN THE SOUTHEAST AS WELL AS ALONG A DRY LINE
IN THE TEXAS PANHANDLE. ALSO OF NOTE AT THE SURFACE, AN OUTFLOW
BOUNDARY THAT HAS BEEN SITTING OVER THE NORTHERN CWA ALL DAY HAS
BEEN SLOWLY MIXING OUT AND/OR LIFTING TO THE NORTH.

THINK THAT THE GREATEST THREAT FOR THUNDERSTORMS WILL BE IN THE
WESTERN CWA WITH THE POSSIBILITY OF STORMS MOVING OUT OF COLORADO
BRUSHING ACROSS THE NORTHWESTERN PART OF THE CWA. AM A LITTLE
CONCERNED THAT THE STORMS IN NORTHEAST COLORADO COULD BECOME MORE
ORGANIZED AND PROPAGATE ESE ALONG THE BOUNDARY LATER IN THE
EVENING BUT THIS POSSIBILITY APPEARS TO BE COMING LESS LIKELY WITH
EACH PASSING HOUR. CURRENT GRIDS HAD SLIGHT CHANCE POPS IN THE
WEST WITH CHANCE POPS IN THE NORTHEAST AND WILL HOLD ON TO THIS
IDEA FOR NOW.

FOR THE NEXT FEW DAYS, THE UPPER TROUGH DEEPENS OVER THE WESTERN
CONUS WITH SOUTHWESTERLY FLOW ALOFT OVER THE CENTRAL HIGH PLAINS.
THIS PATTERN IS FAVORABLE FOR A DRY LINE OSCILLATE BACK AND FORTH
ACROSS THE HIGH PLAINS WHICH THE NAM AND GFS HAVE A PRETTY GOOD
HANDLE ON. BEST CHANCE FOR THUNDERSTORMS WILL BE ALONG THE DRY
LINE AND WILL BE ISOLATED TO WIDELY SCATTERED AT BEST. WILL HAVE
THIS IN THE FORECAST OVER CENTRAL AND EASTERN PARTS OF THE CWA FOR
BOTH SATURDAY AND SUNDAY.

DAYS 3-7...

NO CHANGES WERE MADE TO THE EXTENDED. A FRONT WILL SAG DOWN INTO
SW KS EARLY NEXT WEEK WITH INCREASING CHANCES FOR STORMS. AS THE MOIST
LAYER DEEPENS, 850MB TEMPS WILL GRADUALLY COOL, WHICH WILL LEAD TO
COOLER MAXES.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  96  66  97 /  20  10  10  10
GCK  67  98  63  98 /  20  10  10   0
EHA  64  96  62  98 /  20   0   0   0
LBL  67  98  64  98 /  10  10  10   0
HYS  69  96  66  97 /  30  10  10  10
P28  72  96  69  94 /  20   0   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN02/24
Hazardous weather outlook, May 26, 3:02 AM CST, 14 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
402 AM CDT FRI MAY 26 2006

KSZ030-031-043>046-061>066-074>081-084>090-270915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
402 AM CDT FRI MAY 26 2006 /302 AM MDT FRI MAY 26 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY THIS AFTERNOON
ALONG AND NORTH OF A SCOTT CITY TO LARNED LINE ALONG A RETREATING
WARM FRONT. OTHER ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP NEAR THE COLORADO BORDER ALONG A LEE TROUGH.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED, ANY OF
THESE STORMS THAT DEVELOP COULD BECOME SEVERE BRIEFLY AND WOULD BE
CAPABLE OF PRODUCING DAMAGING STRAIGHT LINE WINDS AND HAIL TO THE
SIZE OF NICKELS. ALL OF THE ACTIVITY IS EXPECTED TO MOVE NORTHEAST
ACROSS WESTERN KANSAS. THE STORMS SHOULD EITHER WEAKEN OR MOVE OUT
OF THE AREA BY AROUND 10 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN ISOLATED THUNDERSTORM OR TWO IS POSSIBLE ALONG A DRYLINE
SATURDAY AND SUNDAY EAST OF A SCOTT CITY TO LIBERAL LINE AND WEST
OF A HAYS TO COLDWATER LINE. IF A STORM DOES DEVELOP IT WOULD BE
CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS AND DAMAGING
STRAIGHT LINE WINDS.

THUNDERSTORMS REMAIN IN THE FORECAST THROUGH MIDWEEK AS A FRONTAL
BOUNDARY STALLS OUT ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

LACY

In the hours before

Local storm report, May 26, 3:01 PM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
401 PM CDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     TSTM WND GST     4 N GARDEN CITY         38.03N 100.86W
05/25/2006  M61.00 MPH       FINNEY             KS   PUBLIC

0803 PM     HAIL             9 W ENGLEWOOD           37.02N 100.15W
05/25/2006  E0.88 INCH       MEADE              KS   TRAINED SPOTTER

0810 PM     HAIL             17 SW ASHLAND           37.01N 99.99W
05/25/2006  E1.00 INCH       CLARK              KS   TRAINED SPOTTER

0819 PM     TSTM WND GST     5 W CHARLESTON          37.87N 100.66W
05/25/2006  E60.00 MPH       FINNEY             KS   PUBLIC

            ESTIMATED WIND GUSTS OF 50 TO 70 MPH.

0838 PM     TORNADO          10 NNE GARDEN CITY      38.11N 100.79W
05/25/2006                   FINNEY             KS   TRAINED SPOTTER

            THIS WAS A WEAK LANDSPOUT THAT LASTED ABOUT 5 MINUTES.

0845 PM     TSTM WND GST     12 SSW CIMARRON         37.65N 100.43W
05/25/2006  E75.00 MPH       GRAY               KS   TRAINED SPOTTER

0850 PM     HAIL             21 WSW MEDICINE LODGE   37.17N 98.93W
05/25/2006  E1.00 INCH       BARBER             KS   TRAINED SPOTTER

0904 PM     TSTM WND GST     8 NNW PROTECTION        37.31N 99.54W
05/25/2006  E70.00 MPH       COMANCHE           KS   PUBLIC

0913 PM     HAIL             8 NNW PROTECTION        37.31N 99.54W
05/25/2006  U0.75 INCH       COMANCHE           KS   PUBLIC

            ALSO HAD 70 MPH WIND BEFORE THE RAIN AND HAIL HIT.

0917 PM     NON-TSTM WND GST 12 N PROTECTION         37.37N 99.48W
05/25/2006  E75.00 MPH       COMANCHE           KS   PUBLIC

            COTTONWOOD TREE BLOWN OVER. ALSO HAD SOME SMALL SOFT
            HAIL.

0920 PM     HAIL             3 W DODGE CITY          37.76N 100.07W
05/25/2006  E0.88 INCH       FORD               KS   TRAINED SPOTTER

0920 PM     HAIL             11 NE ASHLAND           37.30N 99.63W
05/25/2006  E1.00 INCH       CLARK              KS   CO-OP OBSERVER

            WINDS GUSTED OUT OF THE SOUTH AT 50 TO 60 MPH ESTIMATED
            ROUGHLY 10 MINUTES BEFORE THE HAIL.

0923 PM     HAIL             3 NW DODGE CITY         37.79N 100.05W
05/25/2006  E0.88 INCH       FORD               KS   NWS EMPLOYEE

0925 PM     HAIL             2 NW DODGE CITY         37.78N 100.04W
05/25/2006  M0.88 INCH       FORD               KS   NWS EMPLOYEE

0940 PM     HAIL             3 SW COLDWATER          37.23N 99.38W
05/25/2006  E0.75 INCH       COMANCHE           KS   LAW ENFORCEMENT

0942 PM     HAIL             COLDWATER               37.26N 99.34W
05/25/2006  E0.75 INCH       COMANCHE           KS   LAW ENFORCEMENT

0945 PM     HAIL             1 ENE COLDWATER         37.26N 99.32W
05/25/2006  M1.00 INCH       COMANCHE           KS   NWS EMPLOYEE

1000 PM     HAIL             JETMORE                 38.08N 99.89W
05/25/2006  E0.88 INCH       HODGEMAN           KS   TRAINED SPOTTER

1025 PM     HAIL             4 NE BELVIDERE          37.48N 99.03W
05/25/2006  U0.75 INCH       KIOWA              KS   PUBLIC

1030 PM     HAIL             4 N COATS               37.57N 98.82W
05/25/2006  U1.00 INCH       PRATT              KS   PUBLIC

1030 PM     HAIL             3 S LEWIS               37.89N 99.25W
05/25/2006  E0.75 INCH       EDWARDS            KS   TRAINED SPOTTER

1055 PM     TSTM WND GST     2 E ALEXANDER           38.47N 99.51W
05/25/2006  E60.00 MPH       RUSH               KS   PUBLIC

            HAD TWO INCH DIAMETER TREE BRANCHES BROKEN.

1102 PM     HAIL             1 N PRATT               37.66N 98.74W
05/25/2006  U1.00 INCH       PRATT              KS   EMERGENCY MNGR

1102 PM     HAIL             PRATT                   37.65N 98.74W
05/25/2006  E1.00 INCH       PRATT              KS   EMERGENCY MNGR

            56 MPH WINDS WERE REPORTED AT THE PRATT AIRPORT AT 1102
            PM.

1108 PM     TSTM WND GST     3 ENE DILLWYN           37.99N 98.82W
05/25/2006  E70.00 MPH       STAFFORD           KS   PUBLIC

            8 INCH DIAMETER TREE BRANCHES BROKEN. HAD PEA SIZED HAIL
            TOO.

1256 AM     HAIL             4 S HAZELTON            37.03N 98.40W
05/26/2006  E0.88 INCH       BARBER             KS   PUBLIC

&&

07
Local storm report, May 26, 3:53 PM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
453 PM CDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             6 NW BELVIDERE          37.50N 99.16W
05/25/2006  E0.75 INCH       KIOWA              KS   PUBLIC

&&

26

The radar

The Dodge City radar (KDDC), 63 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Gray

When
May 26, 6:00 PM CST
Where
Gray County, 1 mi N of Copeland
Measured
65 kt (75 mph) estimated gust
Reported by
COOP STATION
Coordinates
37.550, -100.633

Large tree branches and a few power poles were blown down.

Thunderstorm Wind, Gray

When
May 26, 6:03 PM CST
Where
Gray County, Copeland
Measured
51 kt (59 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
37.533, -100.633

Thunderstorm Wind, Gray

When
May 26, 6:20 PM CST
Where
Gray County, 3 mi W of Montezuma
Measured
65 kt (75 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.600, -100.500

Power poles were blown down.

Thunderstorm Wind, Gray

When
May 26, 6:35 PM CST
Where
Gray County, 7 mi SE of Cimarron
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.733, -100.267

Live 1 inch tree branches were broken.

Hail, Ford

When
May 26, 6:53 PM CST
Where
Ford County, 2 mi NW of Dodge City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.767, -100.050

Hail, Ford

When
May 26, 6:59 PM CST
Where
Ford County, 1 mi N of Dodge City
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.767, -100.017

Hail, Ford

When
May 26, 6:59 PM CST
Where
Ford County, Dodge City
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.750, -100.017

Hail, Ford

When
May 26, 7:01 PM CST
Where
Ford County, Dodge City
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.750, -100.017

Thunderstorm Wind, Trego

When
May 26, 7:20 PM CST
Where
Trego County, 8 mi S of Collyer
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.917, -100.117

Three inch diameter tree branches broken.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513474, 5513475, 5513476, 5513477, 5513478, 5513479, 5513480, 5513481, 5513482.